Nebraska, 2022

Drought in Nebraska, November 1 to 30, 2022

November 1 to 30, 2022 · NWS GLD · 3 events in 3 counties and zones

The drought status remained unchanged for Southwest Nebraska through November. D3 Extreme Drought was prevalent across this part of Nebraska, with D4 Exceptional Drought extending south into Hitchcock and Red Willow counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status remained unchanged for Southwest Nebraska through November. D3 Extreme Drought was prevalent across this part of Nebraska, with D4 Exceptional Drought extending south into Hitchcock and Red Willow counties. Precipitation for the month ranged from a tenth to half an inch. This was near normal to as much as an inch below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 31, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Oct 31, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1103 PM MDT Mon Oct 31 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 249 PM MDT Mon Oct 31 2022

Tranquil Halloween is taking shape with mainly split upper level
flow allowing for clear skies and comfortable temperatures. RH
values will fall below 15-20% in a few locales through the
afternoon but overall fire weather concerns are mitigated by the
light winds (generally less than 10 mph) across the area.
Throughout the trick or treating hours, much of the same is in
store. Temperature wise, expect a rapid cool down as we lose
diurnal heating this evening as temperatures will fall into the
mid to upper 40s by 8p MT/9p CT. Overnight skies will remain clear
along with light winds, so opted to go on the cooler side of
guidance as radiational cooling looks to have a big effect. I
would have gone closer to dew points for overnight lows which are
another roughly 5 degrees cooler, but the transition to more
southwesterly winds should help keep overnight lows from
bottoming out.

Tuesday, will feature well above normal temperatures as highs
reach the low 70s to perhaps low 80s over eastern portions of the
area as weak ridging becomes prominent over the area. A few
record to near record highs may be possible. Winds will become
breezy from the south which will allow drier dew points to advect
into the area from the southwest. Near critical fire weather is
expected for areas along and west of Kansas Highway 27 and
portions of SW Nebraska as winds look to gust as high as 25 mph.
Overnight lows will be warmer in the upper 30s to low 50s.

Wednesday, looks to be warmer and breezier than Tuesday.
Southwesterly flow looks to be more prominent allowing for the well
above normal and dry conditions to be more prevalent. Guidance
indicates a sharpening dryline to set up east of Highway 25
allowing for very dry conditions to be realized behind the front.
For dew points I went with a blend of the GFS/NBM 25th percentile
as they generally do the best realizing the low dew points. Near
critical to critical fire weather looks like a possibility mainly
along and south of a Cheyenne Wells to McCook line with winds
gusting up to 35 mph at times. High temperatures for the day will
be in the mid 70s to low 80s along with the potential for record
highs again. Overnight lows will be in the upper 30s to low 50s;
eastern portions of the area may also experience record highest
lows.

.LONG TERM...(Thursday through Monday)
Issued at 249 PM MDT Mon Oct 31 2022

The extended period looks to be more active as a strong trough
develops over the SW CONUS along with a strong cold front moving
through the area during the afternoon. Thursday, has the
potential to be a high impact weather day with strong winds
resulting in the potential for blowing dust and severe weather.
The GFS is the most aggressive when it comes to winds with
sustained winds out of the SW at 25-30 knots and gusts exceeding
40 knots within the mixing layer. The GFS typically tends to
handle wind events the best for the High Plains, so have trended
winds towards that solution. Local dust research also does
support blowing dust potential during Thursday afternoon ahead of
the cold front.

As for the severe potential, as of this package it looks more
conditional based on timing of the ejections of waves but does look
possible; recent guidance runs has also been shifting the better
threat further to east so that is something to keep in mind in
future forecast packages. Forecast soundings show 50+ knots of
0-6 bulk shear along with 0-3 SRH values of 200+ m^2/S^2 and 0-1
SRH of 150 m^2/S^s which would support the potential for all
hazards. A few concerns for our CWA is the storms speed with
Bunkers showing 50+ knot motions. So if storms do form in the
eastern portions our area they will be moving rapidly out. The
other concern is the timing of the storms as most guidance has
them forming 00Z Friday or later, that is typically not favorable
for severe weather as storms typically remain elevated.

All of theses potential hazards are dependent on the timing of
the trough, which recent runs of ensembles actually has the trough
slowing down and deepening which would delay and change the
forecast. As a result there continues to be uncertainty with this
portion of the forecast.

High temperatures Thursday look to range from the upper 50s to mid
70s but will be highly dependent on the timing of the cold front.
Overnight lows will cool into the low 20s to mid 30s Friday morning
as wraparound cold air and precipitation work into western
portions of the forecast area. Some light snow may also occur
along and west of Highway 27. No snow accumulation is expected
due to the warm ground temperature.

Friday, did increase pops a bit to account for the slower
deepening on the trough which would allow for the wraparound
moisture to linger a bit longer across the area. High
temperatures will be significantly cooler than the previous days
as most areas will struggle to get out of the 40s.

Into the weekend, precipitation chances look to linger over
eastern portions of the area as temperatures begin to moderate in
the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1103 PM MDT Mon Oct 31 2022

VFR expected to prevail at KMCK through the TAF period. Skies will
be mostly clear with light surface winds.

&&

.CLIMATE...
Issued at 249 PM MDT Mon Oct 31 2022

November 1st Maximum Temperatures Records:

Goodland... 79 degrees in 1915
McCook...  82 degrees in 1990
Burlington... 78 degrees in 2017
Hill City... 81 degrees in 2015

November 2nd Maximum Temperatures Records:

Goodland... 81 degrees in 1931
McCook... 79 degrees in 2005
Burlington... 81 degrees in 1931
Hill City... 83 degrees in 1931

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...024
CLIMATE...Trigg
Hazardous weather outlook, Oct 31, 2:57 PM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
257 PM MDT Mon Oct 31 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
257 PM MDT Mon Oct 31 2022 /357 PM CDT Mon Oct 31 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Near critical fire weather conditions are forecast for locations
along and west of Kansas Highway 27 and portions of SW Nebraska.

Near critical fire weather is again possible along and south of a
Cheyenne Wells to McCook line Wednesday as winds gust up to 30 MPH.

Multiple hazards are possible Thursday with gusty to windy
conditions potentially leading to blowing dust. Strong to severe
thunderstorms are possible Thursday evening east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.10-0.50. This was an inch below to near normal. Normal precipitation amounts range from 0.50-1.00.

Drought, Red Willow

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.10-0.50. This was half an inch to an inch below normal. Normal precipitation amounts range from 0.50-1.00.

Drought, Dundy

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.25-0.50. This was near normal. Normal precipitation amounts range from 0.50-1.00.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063290, 1063291, 1063289.